Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement

Quick Start Forum Video Tutorial

    Forum-Tutorial-Screenshot
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Herniated Disc/Sciatia After an Epidural Steroid Injection?

So I had been suffering from degenerative disc disease and a minor bulging disc in the lumbar spine (L5-S1) for about a year. After physical therapy only helped partially, I was referred to an orthopedist who recommended an epidural steroid injection. About three days after the injection, I developed horrific sciatica (which I had never had before) that was caused by the bulge severely herniating, so much so that the sciatica lasted four months and only ended after a microdiscectomy.

When I had first gone back to my pain specialist, she did not want to discuss with me what could be causing the new pain or really offer any options besides another injection, so I switched to a new orthopedist, which is what ultimately led to the surgery. I first asked the surgeon's assistant, then the surgeon himself, why I ended up getting a herniation right after the injection, especially because I had just finished physical therapy before it, which had helped improve my back pain a lot.

The assistant said it is possible for epidural steroid injections to kind of stimulate the disc enough to cause it to herniate if it was already about to, while the surgeon said it was likely a coincidence. He added that it had also probably already been too late to stop the disc from herniating before I started physical therapy. I believe what they were saying about the disc already being about to herniate, though do not quite understand how an epidural injection could stimulate a disc like that.

But anyway, I just wanted to to hear if anyone else has had or heard of any similar experiences. Specifically, has anyone heard of a disc herniating right after or from an epidural steroid injection? And if so how it happened? I am still a little perplexed because I did not fully understand what the assistant said about stimulating the disc, and I find it odd that I had such a bad herniation at such a coincidental time when I am only 29 and had only ever had chronic back pain for a year.

Thank you in advance!

advertisement

Comments

  • Wow I can really relate. I had only a small bulge and annular tear on my MRI and then after two epidural steroid injections they did a new MRI and the small bulge had turned into a herniated disc.

    Whether or not the injections caused this progression is likely impossible to prove. 

    My pain is bad but it’s not any worse since the disc went from a bulge to a herniation.

    My personal belief is once you have an annular tear your goose is cooked.

  • Thank you for the response! I am glad your pain did not increase with the herniation. It's interesting to know someone had a similar experience. Too bad there does not seem to be any research into the matter.

    With mine I actually did not have an annular tear on the first MRI, the one where the bulge was detected. It really escalated quite quickly, detected in May of last year and herniated in December.

  • advertisement
Sign In or Register to comment.